NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Saturday, February 25, 2017
Vomiting & Other Immediately after Novocaine
Hello, my 34 yr. old brother had went to an oral surgeon to have two teeth removed, (two wks. prior having 3 removed from same Dr.), after receiving his novocaine, this visit, he immediatley felt "liquid" going into his throat,started gagging, gasping for air, choking, seeing colors, felt dizzy, fell out of the dental chair to his hands and knees and vomitted.(NO nurse or otherwise their to assist him)My brother still got those teeth pulled that day (because of the terible pain) And he has another appointment next week for two more to be removed. My question is what was this reaction cauzed by and will this be possible for him to expierence this again? He has no medical issues (with the exception of being mentally/ emotionally "challenged")nor medications, no drug or alcohol use.Thank you in advance for your reply.
Thank you for your question. I cannot be sure from the description what exactly happened. Was the "liquid" some local anesthetic going down his throat or was this just a feeling? Did everything happen at once? My guess is that your brother fainted from feeling dizzy, falling out of dental chair (presumably from unconsciousness from fainting or near loss of consciousness) and vomiting all fit this scenario. It is also possible that the gagging set off a reflex that slowed his heart rate and decreased his cardiac output (blood pressure sort of) so that he lost consciousness. Additionally, your brother may have an undiagnosed heart rhythm condition that caused this. These are some possible causes and there are others.
The oral surgeon should have ECG and other monitoring equipment and it would be good to monitor your brother during local anesthesia considering this reaction. If indeed your brother was anxious about the procedure, IV sedation, oral sedation or laughing gas could all be helpful. I would discuss this with the oral surgeon to get his or her opinion as he or she knows your brother and the situation best. Good luck with his treatment.
Steven I Ganzberg, SB, DMD, MS
Formerly, Clinical Professor of Dentistry
College of Dentistry
The Ohio State University